(WHTM) — A new drug is showing up in more overdose deaths in the Northeast, including Pennsylvania. More than a quarter of overdoses in the state are linked, in part, to an animal tranquilizer.

It’s called xylazine, and experts say right now, they are seeing it added to opioids like fentanyl. The biggest concern is that current methods to reverse opioid overdoses are not as effective against the new drug.

“We had started hearing about xylazine close to the beginning part of this calendar year,” Department of Drug and Alcohol Programs Secretary Jennifer Smith said. “The folks who are manufacturing it just continue to get more creative, constantly trying to stay one step ahead of what we’re doing to address it.”

Get traffic alerts from the abc27 mobile app for the latest local delays and road closures

Smith said the drug started showing up in overdose deaths in Philadelphia.

“That’s where we start hearing about new substances,” she said.

It is typically used as an animal tranquilizer, but illegal drug makers are mixing it with opioids.

“They might mix that plus fentanyl plus heroin,” Cumberland Goodwill EMS Assistant Chief Nathan Harig said.

According to the National Institutes of Health, from 2015 to 2020 overdose deaths involving xylazine in Pennsylvania grew from 2 percent of all overdose deaths to 26 percent.

“It’s something that we have to be prepared for,” Harig said.

Harig said it is not clear whether the Midstate is seeing this spike yet, but it is a major concern.

“[Xylazine can] produce the same type of life-threatening side effects that even fentanyl does,” he said.

Get severe weather alerts with newsletters and push alerts from the abc27 Weather Team!

Unlike fentanyl, xylazine isn’t an opioid, which means the overdose reversal medication naloxone could be less effective.

“There are agents out there that do not necessarily respond to naloxone and can be freely available to get,” Harig said.

Harig said administering naloxone could still be useful, but it can’t be the *only tool.

“Step one is dial 911,” he said. “We need to train people that hey, rescue breathing does still play a part in here, don’t just squirt and walk away.”

With overdose deaths rising, Harig and Smith say this new drug makes it even more critical to get people the help they need.

“Get people into ongoing care, into rehabilitative services so that this isn’t just the persistent problem with the next drug of the day,” Harig said.

Stay up to date with the latest news with the free abc27 News app for iPhone and Android

Even if it does not cause an overdose, xylazine can still have severe consequences. Secretary Smith said, for users who inject drugs, xylazine can cause serious skin infections that could lead to users needing amputation.